Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS North Platte, NE

May 22, 2004Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2004, 1:43 PM MDT for Garden County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 1:43 PM MDT (19:43 UTC)
Expired
May 22, 2004, 2:45 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS53 KLBF 221943
SVRLBF
NEC069-222045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
143 PM MDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 245 PM MDT

* AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES WEST OF
  OSHKOSH...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF OSHKOSH AROUND 200 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4179 10261 4128 10255 4129 10209 4190 10214

$$

DP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:42 AM MDT, 11 hours 1 minute earlier.

Area forecast discussion, May 22, 2:42 AM MDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 AM CDT SAT MAY 22 2004

...FORECAST CONCERN WILL BE ON THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...

.NEAR TERM...SHRA AND TSRA ACTIVITY HAS FINALLY DWINDLED DOWN OVER
CENTRAL NEBRASKA WITH MCS MOVING ACROSS EASTERN NEBRASKA BUT
ACTIVE WEATHER LOOKS TO CONTINUE AGAIN LATER TODAY WITH MORE SEVERE
WEATHER PROBABLE.

SFC LOW OVER WSTRN KS NOT GOING TO MOVE MUCH DURING THE DAY. THIS
AFTERNOON...AS THE SFC LOW DEEPENS OVER NWSTRN KS...WINDS WILL
PICK UP OUT OF THE EAST. WITH DECENT MOISTURE IN PLACE AND A LOT OF
BOUNDARIES LEFT OVER FROM LAST NIGHTS ACTIVITY...THUNDERSTORMS WILL
DEVELOP AGAIN. INSTABILITY WILL ONCE AGAIN BE DECENT LIKE YESTERDAY
BUT IN THE SOUTHEAST PORTIONS OF THE CWA THERE WILL BE EVEN BETTER
INSTABILITY...WHICH IS IN THE VICINITY OF THE SFC LOW. CAPE ATA 3000
J/KG AND LIS WILL APPROACH THE -8 OR GREATER. SHEAR WILL BE GREAT
DUE TO THE PROXIMITY TO THE SFC LOW THE FRONT. VERY LARGE HAIL IN
EXCESS OF 2 INCHES WILL BE THE MAIN THREAT BUT WITH GOOD SHEAR IN
PLACE ISOLATED TORNADOES ARE POSSIBLE ONCE AGAIN. SEVERE WEATHER IS
EXPECTED ACROSS THE ENTIRE CWA. TO THE NORTH OF THE SFC LOW A WEAK
INVERTED TROUGH WILL DEVELOP AND THIS ALONG WITH AN APPROACHING
STRONG S/W WILL BE THE MAIN FOCUS FOR TSRA TO CONTINUE IN THE EVENING
ACROSS CENTRAL NE. AS THE S/W APPROACHES THIS EVENING...IT WILL KICK
THE SFC LOW OUT TO THE NORTHEAST. A POSSIBLE MCS WILL DEVELOP AND
TRAVEL TO THE NORTHEAST WITH THE SFC LOW ESPECIALLY AS THIS ACTIVITY
BEGINS TO BE INFLUENCED BY THE LL JET.

SUNDAY LOOKS QUIET AS SOME UPPER LEVEL RIDGING TAKES PLACE AND
DRIER AIR FILTERS INTO THE REGION BEHIND THE SFC LOW SUNDAY MORNING.

.LONG TERM...QUICK GLANCE AT THE EXTENDED DUE TO LAST NIGHTS
ACTIVITY AND MORE FOCUS ON TODAYS SEVERE WEATHER CHANCES BUT
EXTENDED DOES LOOK GOOD SO MINOR CHANGES ONLY MADE MAINLY FOR
COLLABORATION EFFORTS.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAB
Hazardous weather outlook, May 22, 4:45 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 AM CDT SAT MAY 22 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-231100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
521 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
OVER NEARLY ALL OF CENTRAL AND WESTERN NEBRASKA. THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM MERRIMAN THROUGH
ELLSWORTH... OSHKOSH...OGALLALA AND GRANT TO HAYES CENTER. THIS
MODERATE RISK AREA INCLUDES AINSWORTH...VALENTINE...MULLEN...NORTH
PLATTE...BROKEN BOW AND ONEILL. ISOLATED TORNADOES CAN BE EXPECTED
SOUTH AND EAST OF A LINE FROM BARTLETT THROUGH BURWELL...ANSELMO AND
BRADY TO STOCKVILLE.

A NEARLY STATIONARY FRONT OVER NEBRASKA WILL COMBINE WITH A LOW
PRESSURE SYSTEM TO PRODUCE SCATTERED THUNDERSTORMS OVER CENTRAL AND
WESTERN NEBRASKA. EXTREME INSTABILITY ALONG AND SOUTH OF THE FRONT
WILL ENHANCE THUNDERSTORM DEVELOPMENT RESULTING IN THE DEVELOPMENT OF
A FEW SUPER CELLS. INTERACTION BETWEEN THE FRONT AND A DRY LINE WILL
GENERATE LOW LEVEL WIND PROFILES FAVORABLE FOR ISOLATED TORNADO
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT CONTINUING OVER NEBRASKA THROUGH TUESDAY WILL RESULT IN A
CHANCE OF THUNDERSTORMS EACH DAY UNTIL WEDNESDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SUNDAY IN NORTH CENTRAL THROUGH
NORTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY THIS AFTERNOON AND
TONIGHT...AND ACTIVATION MAY BE REQUIRED SUNDAY.

SPRINGER

In the hours before

Local storm report, May 22, 9:02 AM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             10 SSE BARTLETT         41.75N 98.48W
05/21/2004  0.88 INCH        WHEELER            NE   PUBLIC

&&

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:26 PM MDTSevere Thunderstorm WarningLBFCherry64 min
May 21, 7:19 PM MDTSevere Thunderstorm WarningLBFBrown41 min
May 21, 7:27 PM MDTTornado WarningLBFBrown33 min
May 21, 7:57 PM MDTTornado WarningLBFLoup, Rock48 min
May 21, 8:44 PM MDTTornado WarningLBFGarfield46 min
May 21, 8:57 PM MDTSevere Thunderstorm WarningLBFGarden48 min
May 21, 9:05 PM MDTSevere Thunderstorm WarningLBFGrant40 min
May 21, 9:18 PM MDTTornado WarningLBFWheeler42 min
May 21, 9:46 PM MDTSevere Thunderstorm WarningLBFGarden44 min
May 21, 10:01 PM MDTSevere Thunderstorm WarningLBFWheeler29 min
May 21, 10:02 PM MDTSevere Thunderstorm WarningLBFArthur43 min
May 22, 12:20 AM MDTSevere Thunderstorm WarningLBFHooker55 min
May 22, 2:14 PM MDTTornado WarningLBFArthur, Grant46 min
May 22, 2:42 PM MDTTornado WarningLBFHooker63 min
May 22, 2:57 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins63 min
May 22, 2:58 PM MDTSevere Thunderstorm WarningLBFHayes62 min
May 22, 3:10 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson65 min
May 22, 3:28 PM MDTSevere Thunderstorm WarningLBFLincoln62 min
May 22, 3:45 PM MDTTornado WarningLBFMcPherson45 min
May 22, 3:48 PM MDTTornado WarningLBFHooker, Thomas42 min
May 22, 4:11 PM MDTTornado WarningLBFLincoln64 min
May 22, 4:26 PM MDTTornado WarningLBFLogan49 min
May 22, 4:43 PM MDTSevere Thunderstorm WarningLBFThomas32 min
May 22, 4:51 PM MDTSevere Thunderstorm WarningLBFBlaine39 min
May 22, 4:55 PM MDTSevere Thunderstorm WarningLBFChase, Hayes65 min
May 22, 4:59 PM MDTSevere Thunderstorm WarningLBFCuster61 min
May 22, 5:16 PM MDTTornado WarningLBFLogan29 min
May 22, 5:18 PM MDTSevere Thunderstorm WarningLBFLincoln57 min
May 22, 5:24 PM MDTTornado WarningLBFCuster51 min
May 22, 5:30 PM MDTSevere Thunderstorm WarningLBFBlaine30 min
May 22, 5:54 PM MDTSevere Thunderstorm WarningLBFFrontier36 min
May 22, 5:56 PM MDTSevere Thunderstorm WarningLBFLoup34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.